Hair loss and weight retention

Hi, I have been losing my hair for some years, luckily I started out with masses of it so it's still manageable, but distressing, the thing is my roots hurt! Ladies, you know when you put your hair up and when you let it down the roots hurt?? So I'm not sure what that's about.

However, I had acid reflux for about 3 years, ppi's make it very much worse. I became gluten free and dairy free, I had increased in weight, it really helped all the stomach symptoms but I still had "acid" and eventually I healed my tummy with bone broth and I am now free! Wonderful.

I am still gluten and dairy free, I eat a plant based diet, however, my cholesterol levels are still very high, they have been for about 20 years.

My question is, if I cannot reduce my cholesterol through diet, If I cannot lose any weight (should do, no  starch, no grains, no sweet things for at least 6 months), might that have anything to do with my thyroid? And, if so, what do I do? Sorry to have rambled on but you all seem so helpful and friendly.............................

4 Replies

oldestnewest
  • When hypo, 'acid' is usually due to our slow digestion and lack of stomach acid. The symptoms of high are so similar GPs are apt to prescribe antacids and that can make us feel worse.

    For cholesterol level to drop, it should do so gradually when you are on an optimum of thyroid hormones as does weight.

    web.archive.org/web/2010103...

    I'm glad you were able to sort your stomach out with bone broth and I have read that it is good. It is quite a common question when hypo:-

    google.co.uk/webhp?sourceid...

  • Were you assessed for any vitamin deficiencies after the PPIs? Some PPIs can adversely affect absorption, no matter how adequate the food intake and surprise you with deficiencies that you'd not have suspected.

    My total cholesterol is high (approx. 9mmol/L) but thanks to my HDL level (which reflects my diet and activity levels) I still have the sort of risk ratio that allows me to skip the statins conversation...Nonetheless, I am taken aback at the steep rise in lockstep with my TSH and if my current plan doesn't work (in brief, supplement to correct the vitamin D deficiency and the low waking cortisol) then I might well consider a trial of thyroid medication.

    As Shaws comments, it seems that cholesterol can normalise when thyroid hormones are a good match to you and your needs. Do you have any blood work results (with ranges, such as cholesterol and lipids, plus thyroid panels) that you would feel comfortable sharing so that the experienced members can comment and advise?

    Best wishes for a clear path to follow.

  • It sounds like you are on the right track, bone broth is awesome!  And as already mentioned here, PPI's for acid reflux do affect absorption of vitamins, like B12, see my blog post here difficulty-swallowing.com/r... .  There is also a belief that a B12 deficiency can cause increased cholesterol levels see study here in young women ncbi.nlm.nih.gov/pmc/articl...  and lastly here is a great video (third video down on my blog) difficulty-swallowing.com/r... on the link between a B12 deficiency and hair loss.  However if you are new to B12, you will find no help or understanding from most doctors (all the great research they did 50-60 years ago has been forgotten - much more money to be made selling drugs)!  Have a look at the people on the Pernicious Anaemia forum here (they need B12 in order to remain alive) and they struggle to get the B12 they require.  I'm just mentioning this as you will likely get a blank stare or outright dismissal from your doctor (I did).  All the best.

  • Hair loss, weight gain and high cholesterol are all hypo symptoms. Caused by low T3. Get your T3 optimised (i.e. to the point where you have no more symptoms) and things will sort themselves out.

    High cholesterol has little to do with what you eat. It's made in the liver because the body needs it - it is an essential nutrient. But the body cannot use it correctly when T3 is low, so it mounts up in the blood. It will not give you a heart attack or a stroke. So, Don't worry about it.

    Your weight-gain is due to low metabolism due to low T3. Dieting and excessive exercise can make things worse. The weight should go when your T3 is optimised.

    Hair-loss is more difficult, because it can be due to many things. It can be due to the low T3, or low nutrients, or even the Levo itself. The most usual cause is low iron. So, it is essential to get your vit D, vit B12, folate and ferritin tested, and supplement any deficiencies.

    When everything is optimal, you should be fine! :) 

You may also like...